North Dakota, 2011

Extreme Cold in North Dakota, February 1 to 2, 2011

February 1 to 2, 2011 · NWS BIS · 36 events in 36 counties and zones

Dangerous wind chill conditions redeveloped across the region the night of February 1 through February 2 as Arctic high pressure remained over the area. Winds up to 15 mph combined with subzero temperatures to result in wind chill temperatures of 40 below to 50 below zero.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Dangerous wind chill conditions redeveloped across the region the night of February 1 through February 2 as Arctic high pressure remained over the area. Winds up to 15 mph combined with subzero temperatures to result in wind chill temperatures of 40 below to 50 below zero. One fatality (direct) occurred due to the extreme cold in rural Williams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 1, 3:38 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 1, 3:38 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CST TUE FEB 1 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

1052 HIGH FIRMLY ANCHORED OVER EASTERN MONTANA WITH WINDS
BEGINNING TO SHIFT TO THE SOUTHWEST AND WEST AS THE HIGH PRESSURE
SAGS SOUTH. HOWEVER VERY COLD TEMPERATURES WILL ADVECT FROM CENTER
OF HIGH PRESSURE TO WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT.
WITH CLEAR SKIES AND MODERATELY LIGHT WINDS TEMPERATURES WILL
AGAIN PLUMMET OVER THE FORECAST AREA.

EXPECTING LOWS TO REACH INTO THE -20 DEGREE RANGE WITH WIND FROM 5
TO 15 MPH. THIS WILL CREATE WIND CHILLS FROM 30 TO 50 BELOW ZERO
TONIGHT. WIND CHILL ADVISORY OVER WESTERN AND CENTRAL NORTH DAKOTA
WILL TRANSITION TO WIND CHILL WARNING AFTER 00Z TONIGHT AND
CONTINUE TO 18Z WEDNESDAY MORNING.

TEMPERATURES WILL RISE ABOVE ZERO ON WEDNESDAY WITH SOUTHWEST
WINDS INCREASING SOME. SOME AREAS OF DRIFTING LIKELY BUT DO NOT
EXPECT REDUCTIONS IN VISIBILITY OVER THE REGION. WARM ADVECTION
WEDNESDAY EVENING AND OVERNIGHT WILL KEEP MINIMUM TEMPERATURES
ABOVE ZERO WEDNESDAY NIGHT.

NO PRECIPITATION EXPECTED FOR THE SHORT TERM FORECAST.

.LONG TERM...THURSDAY THROUGH TUESDAY NIGHT...

LATEST MODEL RUNS DEPICT MAINLY UPPER LEVEL RIDGING OFF THE WEST
COAST OF NORTH AMERICA WITH A FAIRLY PERSISTENT UPPER LEVEL LOW OVER
NORTHEASTERN CANADA...FARTHER NORTH THAN HUDSON BAY. THIS
LARGE-SCALE PATTERN WILL MEAN A NORTHWESTERLY FLOW OF AIR ALOFT OVER
NORTH DAKOTA AND THE NORTHERN PLAINS. SEVERAL SHORTWAVES MOVING
THROUGH THIS FLOW WILL BE ASSOCIATED WITH PERIODIC CHANCES OF
PRECIPITATION.

THE FIRST UPPER LEVEL SHORTWAVE REACHES NORTH DAKOTA THURSDAY NIGHT
AND EXITS THE REGION BY FRIDAY EVENING. AHEAD OF THE SHORTWAVE
TEMPERATURES WILL RISE INTO THE 30S OVER MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA...AND THE WARM ADVECTION AHEAD OF IT WILL BRING A
CHANCE OF LIGHT SNOW OR FREEZING RAIN TO MAINLY NORTHERN AND EASTERN
NORTH DAKOTA. COLD ADVECTION THURSDAY NIGHT BUT NOT ARCTIC IN
NATURE...LOOKING AT LOWS THURSDAY NIGHT IN THE TEENS AND LOWER 20S
WITH HIGHS FRIDAY BACK UP INTO THE UPPER 20S AND LOWER 30S.

THE NEXT SHORTWAVE IS THE FIRST OF SEVERAL IN A SERIES OF IMPULSES
MOVING THROUGH THE NORTHWEST FLOW ALOFT. THESE SHORTWAVES ARE
ASSOCIATED WITH CHANCES OF SNOW THAT WILL BE IN THE FORECAST FROM
FRIDAY NIGHT THROUGH SUNDAY NIGHT. AFTER THIS SERIES OF SHORTWAVES
MOVES THROUGH THE UPPER LEVEL FLOW/JET TAKES A DIVE SOUTHWARD AND
ALLOWS ARCTIC AIR TO INTRUDE INTO THE REGION AGAIN. LOOKING AT HIGHS
SATURDAY IN THE 20S TO LOWER 30S...TEENS ON SUNDAY...THEN HIGHS
AROUND/BELOW ZERO MONDAY WITH A SLIGHT RECOVERY OF SINGLE DIGITS
ABOVE ZERO FOR TUESDAY.

&&

.AVIATION...
CENTER OF ARCTIC HIGH EXTENDED FROM EASTERN MONTANA TO FAR WESTERN
NORTH DAKOTA. THE LAST VESTIGES OF MVFR AND LIGHT SNOW HAVE CLEARED
THE AREA ALLOWING VFR TO PREVAIL AT ALL TERMINALS. HOWEVER...A FEW
LINGERING FEW/SCT CLOUDS BELOW 500 FEET AND HAZE/FOG WITH
VISIBILITIES GOING DOWN TO 1 TO 3 MILES AT TIMES FOR VERY SHORT
PERIODS POSSIBLE...MAINLY AT KISN AND KDIK NEAR THE CENTER OF THE
ARCTIC HIGH.

WINDS SHOULD STAY GENERALLY FROM THE WEST AND SOUTHWEST BETWEEN 5
AND 15 KNOTS FOR WESTERN TAF SITES...AND NORTHWEST WINDS AT KBIS AND
KJMS THIS AFTERNOON SHOULD BECOME WEST/SOUTHWEST BY 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ WEDNESDAY FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

WIND CHILL ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

JVM/BPN/HW
Hazardous weather outlook, Feb 1, 7:08 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
708 AM CST TUE FEB 1 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021315-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
708 AM CST TUE FEB 1 2011 /608 AM MST TUE FEB 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS OF 25 BELOW TO NEAR 50 BELOW ZERO WILL
CONTINUE TO IMPACT THE NORTHERN PLAINS THROUGH TONIGHT AND INTO
WEDNESDAY MORNING. SEE WWW.NOAA.GOV/BIS FOR ADDITIONAL DETAILS.

INCREASING WESTERLY WINDS TONIGHT MAY RESULT IN AREAS OF BLOWING
AND DRIFTING SNOW...ESPECIALLY ACROSS THE NORTH. WHILE
VISIBILITIES ARE NOT EXPECTED TO BE IMPACTED...DRIFTING ON AREA
ROADS MAY CREATE TRAVEL HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD AIR WILL REMAIN OVER THE AREA THROUGH EARLY WEDNESDAY.
DANGEROUS WIND CHILLS ARE EXPECTED THROUGH WEDNESDAY MORNING.

WESTERLY WINDS ARE EXPECTED TO INCREASE WEDNESDAY AFTERNOON UP TO
20 MPH...POSSIBLY STRONGER...OVER SOME AREAS ACROSS WEST AND
CENTRAL NORTH DAKOTA. RECENT SNOWFALL OF 2 TO 6 INCHES...AND THE
FLUFFY NATURE OF THE SNOW...COMBINED WITH THE WINDS MAY RESULT IN
WIDESPREAD BLOWING AND DRIFTING SNOW...POTENTIALLY IMPACTING
TRAVEL. STAY TUNED FOR UPDATES.

CHANCES FOR SNOW RETURN TO THE NORTHERN PLAINS LATER THIS WEEK AND
OVER THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 1, 2:59 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 N CARRINGTON          47.51N 99.13W
02/01/2011  M1.0 INCH        FOSTER             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

DDERUNG
Local storm report, Feb 1, 3:01 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NW LINTON             46.32N 100.31W
02/01/2011  M1.5 INCH        EMMONS             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL.

0800 AM     SNOW             4 N CARRINGTON          47.51N 99.13W
02/01/2011  M1.0 INCH        FOSTER             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             WILTON                  47.16N 100.78W
02/01/2011  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             2 NW BEULAH             47.28N 101.81W
02/01/2011  M1.0 INCH        MERCER             ND   CO-OP OBSERVER

            24 HOUR SNOW FALL

1147 AM     SNOW             5 NW BISMARCK           46.86N 100.86W
02/01/2011  M1.1 INCH        BURLEIGH           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             JAMESTOWN               46.91N 98.71W
02/01/2011  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             OAKES                   46.14N 98.09W
02/01/2011  M3.0 INCH        DICKEY             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             STREETER                46.66N 99.35W
02/01/2011  M1.5 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

JJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Adams

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Adams forecast zone
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Billings

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Bottineau

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Bowman

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Bowman forecast zone
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Burke

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Burleigh

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Burleigh forecast zone
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Dickey

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Divide

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Dunn

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Emmons

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Foster

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Golden Valley

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Golden Valley forecast zone
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Grant

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Hettinger

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Hettinger forecast zone
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Kidder

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, La Moure

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Logan

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McHenry

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McIntosh

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McKenzie

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, McLean

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Mercer

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Morton

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Morton forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Mountrail

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Oliver

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Pierce

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Renville

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Rolette

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Sheridan

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Sioux

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Sioux forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Slope

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Slope forecast zone
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Stark

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Stark forecast zone
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Stutsman

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Ward

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Ward forecast zone
Reported by
Mesonet

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Wells

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.

Extreme Cold/Wind Chill, Williams

When
February 1, 6:00 PM CST to February 2, 12:00 PM CST
Where
Williams forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero. One fatality (direct) occurred due to the extreme cold. The body of an adult female was found one mile from her car near Tioga, in Williams County. The woman left the vehicle when it became disabled. The North Dakota state medical examiners office determined the cause of death to be from exposure (hypothermia).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Williams2011-02-0229FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 274900, 274901, 274902, 274903, 274904, 274905, 274906, 274907, 274908, 274909, 274910, 274911, 274912, 274913, 274914, 274915, 274916, 274917, 274918, 274919, 274920, 274921, 274922, 274923, 274924, 274925, 274926, 274927, 274928, 274929, 274930, 274931, 274932, 274933, 274934, 274935.